Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV-TESTOSTERONE CONNECTION
Aug 14, 1997

Dear Dr. Gallant, Is there any correlation between HIV infection and testosterone levels (either from the infection or medications used to treat the infection)? I have been positive for nearly 12 years and have remained asymptomatic. CD4s in 500-600 range, 25% ratio, undetectable viral load. Currently taking Zerit, 3TC, and Crixivan. Although my weight has not changed (220), my body composition has changed somewhat. Muscle tone seems less pronounced (waistline has expanded without decrease in exercise intensity or increase in food intake). Have also recently experienced decrease in sexual sensation and erectile dysfunction. My physician ordered testosterone levels (free and total) and, although values were within normal limits, they were on the lowest end of the range. Could any of this be related to the meds or the the HIV infection itself? Thanks for the great work!!

Response from Dr. Gallant

Low testosterone levels can be a result of HIV infection itself. There are also medications that can lower testosterone levels, such as Megace.

When your testosterone levels are in the low end of the normal range and you have symptoms (loss of muscle mass, fatigue, or loss of libido or sexual performance), it's very reasonable to consider testosterone replacement therapy.



Previous
Testosterone Replacement Therapy Dosages
Next
can marinol help my appeitte?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement